Hyperlactatemia and lactic acidosis (LA) are among the most dangerous and life-threatening side effect that occurs during therapy with some nucleoside reverse transcriptase inhibitors (NRTIs), mainly didanosine (ddI) and stavudine (d4T), also known as d-drugs. Therefore, we performed a prospective, follow-up study and aimed to examine the incidence rates (IR) and rate ratios (RR) of hyperlactatemia and LA for each NRTI. Three hundred and ninety-six HIV-patients were included in final analysis comprising 783.8 person-years of follow-up. Between 1st January 2000 and 1st January 2008, 19 cases of hyperlactatemia and 15 cases of LA were recorded. Between regimens with the significant impact for developing hyperlactatemia and LA the lowest IR was for didanosine (IR=2.87 per 100 person-years, 95%CI=0.45-9.25 and IR=4.31 per 100 person-years, 95%CI=1.07-13.91, respectively), and the highest for didanosine+stavudine (IR=10.17 per 100 person-years, 95%CI=1.02-19.76 and IR=7.39 per 100 person-years, 95%CI=1.02-13.05, respectively). Compared to didanosine alone the RR of hyperlactatemia was 2.67 (95%CI=1.11-12.52) for stavudine, and 4.06 (95%CI=1.31-15.48) for didanosine+stavudine. The RR of LA was 3.12 (95%CI=1.13-10.65) for stavudine, and 5.13 (95%CI=1.54-13.37) for didanosine+stavudine in comparison with didanosine alone. Other risk factors for AP were CD4 cell count less than 200 cells/mm³ and female sex. Our results suggest that the use of stavudine alone or in combination with didanosine should not be used as first-line therapy, especially in patients with CD4 cell count less than 200 cells/mm³ and females if other treatment options are available.